Texas, 2019

Lightning Strike in Texas, October 3, 2019

October 3, 2019 · NWS HGX · 1 event in 1 county or zone

A man was struck by lightning and survived.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A man was struck by lightning and survived.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Oct 3, 5:56 PM CST, 23 minutes earlier.

Area forecast discussion, Oct 3, 5:56 PM CST, 23 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
656 PM CDT Thu Oct 3 2019

.DISCUSSION...

Updated for the 00Z TAF issuance.

&&

.AVIATION...

VFR conditions expected throughout this TAF period. With the pulse
of low level moisture and the proximity of a cold front located
over northern TX, environmental conditions will continue favorable
for shower and thunderstorm activity mainly for the sites north
of KIAH through at least 06Z. A brief period of MVFR ceiling may
occur across KCLL, KUTS, KCXO but confidence is low, thus, kept it
out of this TAF forecast at this time. Winds will become calm to
light and variable tonight through early Friday morning, then
increase to 5-10 KTS mainly from the E to NE Friday throughout the
day. Another round of shower and isolated thunderstorms are
forecast for Friday afternoon starting at around 19-20Z. Activity
is expected to dissipate Friday evening with the loss of heating.
24

&&

.PREV DISCUSSION... /ISSUED 345 PM CDT Thu Oct 3 2019/

SHORT TERM [Tonight through Friday]...
Radar imagery this afternoon is continuing to show scattered
activity mostly along and north of I-10 this afternoon, with
isolated development along the coast and across the Gulf waters.
Short term guidance such as the HRRR, RAP13, and TT WRF have done a
decent job with the placement of the showers and isolated
thunderstorms this afternoon. Model consensus shows most of the
activity continuing into the evening hours until 03Z before
dissipating. This is likely in part due to the short wave
propagating around the upper level ridge this afternoon and into the
evening hours before pushing off to the northwest. Mid-level
frontogenesis values also remain high through the evening hours,
especially across our far northern reaches. Otherwise, some isolated
patchy fog looks possible again tonight, mostly impacting those
areas that have seen precipitation today do to lingering low-level
moisture. Dew point depressions look to lower to one to three
degrees, and overnight low temperatures will also fall into the low
70s to 80s. Shower and thunderstorm coverage for tomorrow looks
similar to what we have seen today, as weak disturbances continue to
rotate around the region of high pressure placed over the SE US.
High temperatures will warm into the low to mid 90s once again.
Otherwise, E to NE winds will stay light to moderate across the
region through the remainder of the week.

Hathaway

LONG TERM [Friday night through Thursday]...
No significant changes were made to the forecast during this time
period. Generally a continuation of the warm wx we've seen the
past several days. Cold frontal passage is still penciled in for
late Sunday night and Monday. Expect some sct shra/tstms ahead of
the boundary. GFS wants to linger some activity into the Monday
afternoon hours but is the only deterministic model to so attm.
Will go ahead and leave some lowish POPs in near the coast for the
remainder of the day and adjust as necessary. Otherwise, more
seasonable wx is expected behind the front into midweek. Possibly
another fropa next Thurs/Fri.   47

MARINE...
Light to moderate east to northeast winds can be expected for the
remainder of the week and on into much of the weekend. Caution flags
may be needed at times. Additionally, isolated to scattered
precipitation can be anticipated, with an increase in coverage
Sunday into Monday associated with a frontal passage. This cold
front is expected to move into the coastal waters Monday with strong
northeast winds and rough seas developing in its wake. Small craft
advisories will likely be needed behind the frontal boundary.

Hathaway

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      73  94  72  94  71 /  40  30  10  10  10
Houston (IAH)              75  93  74  91  72 /  30  30  10  10   0
Galveston (GLS)            81  90  81  90  80 /  20  10  10  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

Aviation/Marine...24

In the hours before

Special weather statement, Oct 3, 3:30 PM CST, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
430 PM CDT Thu Oct 3 2019

TXZ164-179-032215-
Polk TX-Trinity TX-
430 PM CDT Thu Oct 3 2019

...SPECIAL WEATHER STATEMENT...

At 429 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Corrigan, or 9 miles northwest of Chester, moving west
at 20 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Apple Springs and Corrigan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3128 9488 3126 9490 3123 9486 3121 9486
      3116 9485 3115 9486 3111 9475 3111 9472
      3109 9466 3110 9465 3109 9464 3107 9459
      3105 9459 3101 9466 3095 9465 3094 9508
      3126 9503 3130 9489
TIME...MOT...LOC 2129Z 086DEG 19KT 3104 9469
Special weather statement, Oct 3, 4:03 PM CST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
503 PM CDT Thu Oct 3 2019

TXZ163-164-179-032300-
Polk TX-Houston TX-Trinity TX-
503 PM CDT Thu Oct 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR TRINITY...CENTRAL HOUSTON AND
NORTH CENTRAL POLK COUNTIES UNTIL 600 PM CDT...

At 502 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Apple Springs to near Corrigan. Movement
was west at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Apple Springs, Trinity, Groveton, Kennard, Pennington and Centralia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near the north end of Lake Livingston, get out of the water
and move indoors or inside a vehicle. Remember, lightning can strike
out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3134 9496 3133 9490 3130 9489 3128 9488
      3126 9490 3123 9486 3121 9486 3116 9485
      3115 9486 3111 9475 3111 9473 3104 9472
      3093 9536 3137 9542 3138 9496
TIME...MOT...LOC 2202Z 096DEG 11KT 3125 9498 3108 9483

The radar

The Houston radar (KHGX), 74 km away, was scanning. The volume nearest the first event began at 00:20 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Harris

When
October 3, 6:19 PM CST
Where
Harris County, 2.98 mi WNW of Bammel
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
30.012, -95.518

A man was struck by lightning while walking his three dogs. CPR was administered on site and he did survive. The dogs were not harmed.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, October 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851874.